Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 259, NWS Dodge City, KS

September 14, 2005Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 2005, 6:54 AM CDT for Barber County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2005, 6:54 AM CDT (11:54 UTC)
Expired
Sep 14, 2005, 7:28 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:00 AM CDTHAIL 1Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2659 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2659 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 141154
SVRDDC
KSC007-141230-
/O.NEW.KDDC.SV.W.0259.050914T1154Z-050914T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
654 AM CDT WED SEP 14 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 730 AM CDT

* AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MEDICINE LODGE...MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 141207
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 AM CDT WED SEP 14 2005

KSC007-141230-
/O.CON.KDDC.SV.W.0259.000000T0000Z-050914T1230Z/
BARBER KS-
705 AM CDT WED SEP 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN BARBER COUNTY
UNTIL 730 AM CDT...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SHARON...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN BARBER COUNTY...
  SHARON...

QUARTER SIZED HAIL WAS REPORTED BY A SPOTTER IN MEDICINE LODGE
AT 7 AM. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 

LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836

$$

&

FINCH
000 
WWUS53 KDDC 141228
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 AM CDT WED SEP 14 2005

KSC007-141236-
/O.CAN.KDDC.SV.W.0259.000000T0000Z-050914T1230Z/
BARBER KS-
726 AM CDT WED SEP 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY HAS BEEN
CANCELLED...

AT 720 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. 

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
ANOTHER THUNDERSTORM THAT WAS LOCATED 5 MILES SOUTHEAST OF MEDICINE
LODGE...MOVING SOUTHEAST AT 30 MPH..

LAT...LON 3738 9854 3724 9861 3715 9836 3737 9836

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:38 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 2:38 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 AM CDT WED SEP 14 2005

.DISCUSSION...

DAYS 1-2...

THE FORECAST IS CHALLENGING, WITH POP LEVELS AND PLACEMENT OF POPS
THE MAIN DECISIONS.

THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT SOUTH OF OUR
AREA, STRETCHING FROM A LOW JUST EAST OF KANSAS CITY SOUTHWEST TO
JUST SOUTHEAST OF AMARILLO, WHERE THE FRONT BECOMES STATIONARY AND
CURVES BACK NORTHWEST AND THEN WEST INTO SOUTHERN UTAH.  A DRY LINE
TRAILED SOUTH-SOUTHWEST FROM AMA TO THE EXTREME WEST PANHANDLE OF
TEXAS.

WITH HIGH PRESSURE CENTERED TO OUR NORTH IN NORTHWESTERN NEBRASKA,
FIGURE THERE WILL BE AN UPSLOPE EAST AND THEN SOUTHEAST WIND FLOW
OVER ALL THE AREA TODAY.  THIS SHOULD ADVECT LOW LEVEL MOISTURE INTO
FROM THE EAST, GIVING A GOOD CHANCE FOR RAIN, WITH ELEVATED
THUNDERSTORMS A POSSIBILITY.  IT COULD TAKE SOME TIME TO SATURATE THE
COLUMN OF THE LOWER LAYERS, SO THE BEST CHANCE FOR RAIN WILL BE THIS
AFTERNOON AND DOWN ALONG THE OKLAHOMA BORDER, CLOSER TO THE SOUTHERN
FRONT.

RAISED MAX TEMPS UP A FEW DEGREES TODAY, BANKING ON A SLOWER DEGREE
OF MOISTURE SATURATION.  EXPECT THE NORTHERN CWA TO SEE SOME EARLY
SUNSHINE AND REACH THE MID 70S BEFORE CLOUDING UP.  MINIMUM
TEMPERATURES TONIGHT WILL FALL TO THE LOWER 50S, EXCEPT NEAR P28
WHERE DEW POINTS WILL STAY UP.  KEPT GOING TEMPS AND POPS FOR
THURSDAY AND THURSDAY NIGHT.  THERE MAY BE A FEW LINGERING SHOWERS
THURSDAY, ESPECIALLY IN THE SOUTHERN TIER COUNTIES.  THURSDAY
AFTERNOON SHOULD TURN OUT PRETTY NICE WITH PARTLY CLOUDY SKIES AND
TEMPS WARMING INTO AT LEAST THE LOWER 80S MOST LOCATIONS.  A RETURN
TO A LIGHT SOUTHERLY FLOW THURSDAY NIGHT WILL LIKELY LEAD TO MINIMUM
TEMPERATURES BEING CLOSER TO SEASONAL NORMS.

DAYS 3-7...

THE MODELS ARE SPLIT ON HOW PROGRESSIVE THE UPPER TROUGH WILL BE
THIS WEEKEND AND EARLY NEXT WEEK. THE EC/GFS ARE MORE PROGRESSIVE
WITH THE TROUGH AND ASSOCIATED FRONT WHILE THE UK/CANADIAN ARE MUCH
SLOWER. DECIDED NOT TO MAKE MAJOR CHANGES FOR THIS REASON.

STILL THINK THERE COULD BE A FEW ISOLATED STORMS ALONG THE DRYLINE
FRI-SAT. A SHORTWAVE TROUGH WILL BE APPROACHING THE HIGH PLAINS
LATE FRIDAY. INSTABILITY AXIS WILL BE IN FAR WESTERN KS AND EASTERN
CO. WITH ELEVATED HEATING IT MAY NOT TAKE MUCH FORCING TO GET STORMS.

THE DRYLINE WILL BE A LITTLE FURTHER EAST ON SATURDAY. WITH STRONG
SPEED AND DIRECTIONAL SHEAR, ANY STORMS THAT DEVELOP WILL BE SEVERE.
THE LACK OF A STRONG WAVE WILL KEEP STORMS ISOLATED AT BEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  53  80  57 /  40  30  30  10
GCK  71  51  79  58 /  40  30  20  10
EHA  68  52  80  56 /  50  30  30  10
LBL  68  52  81  56 /  60  30  30  10
HYS  75  52  80  56 /  20  20  20  10
P28  70  58  82  61 /  60  30  30  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/24
Hazardous weather outlook, Sep 14, 5:00 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED SEP 14 2005

KSZ030-031-043>046-061>066-074>081-084>090-151000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY, MAINLY SOUTH OF I-70.
BUT DUE TO THE RELATIVELY STABLE NATURE OF THE ATMOSPHERE, NO
SEVERE THUNDERSTORMS ARE EXPECTED.  RAINFALL AMOUNTS WILL VARY FROM
A TRACE UP TO A HALF INCH IN A FEW ISOLATED LOCATIONS.  THE RAIN
CHANCES ARE SLIGHTLY LESS TONIGHT, BUT ADDITIONAL RAINFALL COULD
AVERAGE LESS THAN A TENTH OF AN INCH.  NO SEVERE WEATHER IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS
THURSDAY MORNING, BUT NO SEVERE STORMS ARE FORECAST.

THERE IS ALSO A SLIGHT CHANCE FOR A FEW SEVERE THUNDERSTORMS FROM
FRIDAY EVENING THROUGH SUNDAY EVENING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.